Michigan, 2023Flood in Michigan, April 22, 2023
April 22, 2023 · NWS MQT · 1 event in 1 county or zone
Highway M-26 was closed on the evening of the 22nd due to the collapse of a retaining wall at the Silver River Bridge located between Eagle Harbor and Copper Harbor in Keweenaw County. The bridge's already compromised stone retaining wall eroded due to the heavy runoff from spring snow melt forcing the closure of Highway M-26.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Highway M-26 was closed on the evening of the 22nd due to the collapse of a retaining wall at the Silver River Bridge located between Eagle Harbor and Copper Harbor in Keweenaw County. The bridge's already compromised stone retaining wall eroded due to the heavy runoff from spring snow melt forcing the closure of Highway M-26. MDOT will be working on a $2.9 million project to remove and replace the bridge this summer.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 22, 1:50 PM EST, 4 hours 10 minutes earlier.
Area forecast discussion, Apr 22, 1:50 PM EST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
250 PM EDT Sat Apr 22 2023
.SHORT TERM...(This rest of today and tonight)
Issued at 201 PM EDT SAT APR 22 2023
As the sfc low pressure over eastern Lake Superior this afternoon
continues to phase with a strengthening shortwave lifting from
southern Ontario into James Bay today and tonight, expect diurnal
rain and snow shower activity to keep expanding across the central
and east the rest of today. As temps cool from west to east, expect
the transition over from pure rainfall and a rain/snow mix to pure
snowfall this afternoon and evening. With temps being above freezing
for the most part though, no snowfall accumulations are expected.
Meanwhile, lake-enhanced snowfall continues over the NW snow belts
of the west, bringing some moderate snowfall rates down at times.
However, with the sun angle being so high and with sfcs still
remaining fairly warm, I'm not thinking all that much is going to
accumulate save for a couple of wet inches over the grass; besides
that, the only minor impact would be reduced visibilities to one-
half mile at times. Moving into the overnight hours, lake-effect
cloud cover moves over the UP as the diurnal shower activity leaves
from the south central an hour or two after sunset. Meanwhile, lake-
effect snowfall moves over the rest of the NW snow belts over the
eastern half tonight; with lows getting into the mid 20s out west
and around freezing out east, a dusting to an inch of snowfall could
be seen across most of the NW snow belts. However, over the Keweenaw
and higher terrain of Baraga County, some upslope enhancement may
help to create moderate snowfall conditions at times; these spots
may see 2 to 3 inches, with possibly some spots locally seeing up to
4 inches.
.LONG TERM...(Sunday through Saturday) Issued at 250 PM EDT SAT
APR 22 2023
Upper air pattern consists of a 500 mb closed low in western Ontario
12z Sun which slowly meanders to the lower Great Lakes 00z Wed. This
low will continue to bring diurnal shower activity to the area,
especially in the afternoon. Did not make too many changes to the
going forecast overall.
In the extended, the GFS and ECMWF show a deep and broad 500 mb
trough over the ern U.S. 12z Wed with a shortwave trough over the
southern Rockies. This shortwave moves into the southern plains 12z
Thu with a closed low moving into the northern plains 12z Fri. This
closed low stays over the northern plains 12z Sat. Temperatures look
to stay near normal for this forecast period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 122 PM EDT SAT APR 22 2023
Lake-enhanced snow showers look to continue over KIWD and KCMX this
afternoon and tonight as a mid and upper level low remains over the
region; this set-up should keep KIWD and KCMX in IFR until Sunday
morning, when conditions look to eventually improve to MVFR as
ridging begins to build in from the west. Meanwhile, diurnal cloud
cover popping up over the central UP this afternoon is beginning to
precipitate rain and snow across the area. As precipitation activity
increases, expect conditions to worsen at KSAW, bringing it from VFR
early this afternoon to MVFR and eventually IFR late this
afternoon/early this evening; conditions remain IFR due to lake-
effect cloud cover moving over the area tonight, only lifting into
MVFR cigs by Sunday morning.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 250 PM EDT SAT APR 22 2023
First time in a while where there are no gale events forecasted.
With an upper level low slow to depart, this will keep lighter winds
across the lake through the period with the highest winds in the 20
to 25 knot range.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...TAP
LONG TERM...07
AVIATION...TAP
MARINE...07
Hazardous weather outlook, Apr 22, 2:05 PM EST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
305 PM EDT Sat Apr 22 2023
MIZ001>007-009>014-084-085-231915-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
305 PM EDT Sat Apr 22 2023 /205 PM CDT Sat Apr 22 2023/
This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.
.DAY ONE...Tonight
Moderate snow showers are expected to continue tonight for the
northwest wind snow belts, particularly over the Keweenaw and the
higher elevations over Baraga County.
Flooding concerns from recent snow melt continues on some rivers,
streams, and other low-lying areas.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
While water levels remain elevated on some rivers, streams, and
low lying areas, expect water levels to gradually recede this
week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report flooding resulting from
rising water levels.
LSZ162-240>251-263>267-231915-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
305 PM EDT Sat Apr 22 2023 /205 PM CDT Sat Apr 22 2023/
This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-231915-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
305 PM EDT Sat Apr 22 2023
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
TAP
Flood, Keweenaw
- When
- April 22, 6:00 PM EST to 7:00 PM EST
- Where
- Keweenaw County, 3.22 mi NNE of Delaware to 3.23 mi NNE of Delaware
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1.0 million
- Reported by
- Broadcast Media
- Coordinates
- 47.463, -88.073
Local media reported Highway M-26 was closed on the evening of the 22nd due to the collapse of a retaining wall at the Silver River Bridge in Keweenaw County. The bridge's already compromised stone retaining wall eroded due to the heavy runoff from spring snow melt forcing the closure of Highway M-26. Traffic has been rerouted along US Highway 41. While MDOT was already planning on a $2.9 million project to remove and replace the bridge this summer, the snowmelt runoff contributed to the bridge failure closing the road sooner than anticipated.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, April 22, 20231 death · $193,000 · 70 kt wind · 17 events
- Tornado and Hail in New York, April 22, 2023$211,000 · EF2 · 8 events
- Tornadoes and Damaging Winds in Maryland, April 22, 2023$1.1 million · EF0 · 24 events
- Tornado and Damaging Winds in Pennsylvania, April 22, 2023EF1 · 8 events
- Damaging Winds and Lightning Strike in Virginia, April 22, 2023$33,000 · 55 kt wind · 7 events
- Flood and Hail in Texas, April 22, 20233 in hail · 28 events
- Tornadoes in North Carolina, April 22, 2023EF1 · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 22, 202325 events
- Damaging Winds in Virginia, April 22, 2023$21,000 · 56 kt wind · 9 events
- Damaging Winds in North Carolina, April 22, 2023$18,000 · 50 kt wind · 11 events
- Hail in Texas, April 22 to 23, 20232 in hail · 17 events
- Hail and Damaging Winds in South Carolina, April 22, 20231 injured · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093904.